Intraocular inflammation-induced visual field defect after an intravitreal brolucizumab injection
Author: Ritsuko Takada (Japan)
Co-authors: Atsushi Fukushima
This study aims to report an intraocular inflammation (IOI)-induced visual field defect after an intravitreal brolucizumab injection.
The current study is retrospective case report.
A 77-year-old Japanese male patient with neovascular age-related macular degeneration in the right eye had undergone intravitreal injection treatments, beginning in 2010, with 19 and 33 ranibizumab and aflibercept, respectively. Spectral-domain optical coherence tomography (OCT) showed subretinal fluid (SRF), intraretinal fluid (IRF), and pigment epithelial detachment (PED) before brolucizumab injection. Decimal best-corrected visual acuity (BCVA) in the right eye was 0.2. The first intravitreal brolucizumab (IVBr) injection was given two months after the latest aflibercept treatment. BCVA, slit-lamp examination, fundus examination, color fundus photography, and OCT were examined at his monthly consultation. Fluorescein angiography (FA) and indocyanine green angiography (IA) were examined three months after IVBr. Furthermore, Goldmann perimetry (GP) was performed four months after IVBr.
The patient felt something strange in the right eye after IVBr. BCVA was 0.1, and subretinal hemorrhage (SRH) was presented after one week. He noted eye floaters and felt difficulty seeing at the upper field of the right eye after one month. BCVA was unchangeable. The slit-lamp examination did not reveal anterior chamber cell, keratic precipitate, and anterior vitreous cell. Fundus examination presented slight vitreous haze. The patient was diagnosed with brolucizumab-induced IOI and started with 0.1% fluorometholone eye drops. Two months after IVBr, BCVA decreased to 0.08. Retinal vasculitis of the inferior peripapillary retinal artery and extreme vitreous haze were shown. The patient recognized a visual field defect in the upper filed of the right eye. The treatment was changed to 0.1% betamethasone eye drops. FA revealed obstructions of the retinal vessels following retinal vasculitis. IA showed a neovascular network in the macula. Four months after IVBr, BCVA improved to 0.15. Moreover, vitreous haze vanished. OCT presented reductions of SRH, SRF, IRF and PED. GP revealed an upper temporal visual field defect and the obstructions of the retinal vessels remained.
Steroid eye drops did not stop the progression of retinal vasculitis and retinal vessel obstruction induced with IOI after IVBr.
Secretariat Address European Society of Retina Specialists Ground Floor, The Apex Building Blackthorn Road
Sandyford Business Park
Co Dublin, D18 H6K2